Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 21, 2014, 12:40 AM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2014, 12:40 AM EDT (04:40 UTC)
- Expired
- May 21, 2014, 2:15 AM EDT
- In force
- 95 min
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 98 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523
WWUS81 KBUF 210440
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1240 AM EDT WED MAY 21 2014
NYZ019-020-210615-
CATTARAUGUS NY-CHAUTAUQUA NY-
1240 AM EDT WED MAY 21 2014
...THUNDERSTORMS MOVING INTO THE WESTERN SOUTHERN TIER...
* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
VERY HEAVY RAIN. THESE STORMS WERE LOCATED OVER EASTERN LAKE ERIE
AND SOUTHERN ONTARIO...AND MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
FREDONIA AND DUNKIRK...
JAMESTOWN...
SALAMANCA...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH MAY LEAD TO MINOR FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL.
LAT...LON 4227 7977 4242 7946 4250 7935 4255 7922
4224 7864 4199 7878 4199 7962 4199 7976
4200 7977
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 20, 10:55 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 20, 10:55 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1055 PM EDT TUE MAY 20 2014 .SYNOPSIS... A WARM FRONT WILL MOVE INTO WESTERN AND CENTRAL NEW YORK LATE TONIGHT AND WEDNESDAY. SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY THE FRONT WITH THE GREATEST THREAT OVER SOUTHWESTERN NEW YORK. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY UNDER A WARM AND UNSTABLE AIRMASS. CONDITIONS WILL REMAIN SOMEWHAT UNSETTLED THROUGH THE END OF THE WEEK WITH LOW CHANCES FOR SHOWERS AND THUNDERSTORMS. EXPECT DRIER AND WARMER WEATHER SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... INITIAL BATCH OF CONVECTION FOCUSED NORTH OF THE SURFACE WARM FRONT SHIFTING TO THE SOUTHEAST WITH THE BACK EDGE ALMOST OUT OF THE NIAGARA FRONTIER. THIS TREND WILL CONTINUE TONIGHT WITH SOME ADDITIONAL UPSTREAM CONVECTION CONTINUING TO FOCUS ON THE FAR SOUTHWEST PORTION OF THE AREA. THE NEXT CONCERN WILL BE THE DEVELOPING CONVECTIVE COMPLEX OVER NORTHERN ILLINOIS/NORTHERN INDIANA WHICH WILL MOVE EAST INTO OH BEFORE DIVING TOWARD THE SOUTHEAST OVERNIGHT. THE POSSIBILITY REMAINS THAT A PORTION OF THE SOUTHERN TIER MAY GET CLIPPED BY THE NORTHERN PORTION OF THIS SYSTEM TOWARD WEDNESDAY MORNING. LATER ON WEDNESDAY...THERE IS LOW CONFIDENCE IN TIMING...BUT THE PROBABILITY FOR RAIN SHOULD INCREASE DURING THE DAY AFTER SOME EARLY STABILIZATION BEHIND /OR NORTH/ OF THE MCS. MOST OF WESTERN NY SHOULD BE IN THE WARM SECTOR FOR A PORTION OF THE DAY...WITH ABUNDANT CLOUD COVER BUT WITH ELEVATED AND EVENTUAL SURFACE BASED INSTABILITY...LEADING TO THE EVENTUAL LIKELIHOOD OF SOME CONVECTION IN THE AFTERNOON AHEAD OF A WEAK COLD FRONT. WILL KEEP THE HIGHEST PROBABILITY OF RAIN ALONG THE SOUTHERN TIER/HIGHER TERRAIN TO THE SOUTH...BUT JUST ABOUT ALL OF WESTERN AND CENTRAL NEW YORK SOUTH LAKE ONTARIO WILL LIKELY SEE SOME RAIN AND A NEARBY THUNDERSTORM OR TWO BY OR IN THE AFTERNOON. A LOWERING THREAT FOR CONVECTION SHOULD WORK ITS WAY IN TO THE BUF METRO AREA LATE IN THE DAY WITH A LAKE BREEZE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... LEFT OVER SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS...WITH MODEL CONSENSUS SUGGESTING THE STEADIEST ACTIVITY IS LIKELY TO BE EAST OF LAKE ONTARIO. OTHERWISE...A CLOSED UPPER LEVEL LOW WILL MOVE FROM NORTHWEST ONTARIO INTO QUEBEC WITH THE ASSOCIATED SURFACE OCCLUSION AND LOW PRESSURE MOVING SLOWLY INTO OUR REGION WEDNESDAY NIGHT. THERE WILL STILL BE QUITE A BIT OF ELEVATED INSTABILITY AHEAD OF THIS FRONT...WHICH MAY SPARK ANOTHER ROUND OF SHOWERS WITH EMBEDDED THUNDERSTORMS WEDNESDAY NIGHT. SOME MODEL GUIDANCE IS MORE AGGRESSIVE THAN OTHERS WITH THIS...BUT EXPECT THERE WILL AT LEAST BE SCATTERED SHOWERS OUT AHEAD OF THIS FRONT. THE BOUNDARY WILL BE ACROSS CENTRAL NEW YORK ON THURSDAY MORNING...WITH THE BOUNDARY FORECAST TO MOVE SLOWLY EAST THROUGH THE DAY. SHOWERS ARE LIKELY AND MAYBE A THUNDERSTORM EAST OF THE FRONT...BUT BEHIND IT WILL BE MORE STABLE AIR WITH JUST SCATTERED AFTERNOON SHOWERS DUE TO MARGINAL INSTABILITY AND LAKE BREEZE CONVERGENCE BOUNDARIES. THE UPPER LEVEL LOW WILL BE ACROSS NORTHERN NEW ENGLAND THURSDAY NIGHT. AN VORT MAX EMBEDDED ON THE BACK OF THIS LOW MAY SPARK SOME LIGHT SHOWERS THURSDAY NIGHT...BUT OTHERWISE JUST EXPECT MOSTLY CLOUDY SKIES AND COOL TEMPERATURES. THE UPPER LOW WILL SLOWLY TRACK EAST FRIDAY...BUT INCREASING DAYTIME INSTABILITY WILL BRING A BETTER CHANCE OF SHOWERS FRIDAY AFTERNOON...MAINLY ACROSS INTERIOR PORTIONS WHERE LAKE BREEZE BOUNDARIES MAY PROVIDE A FOCUS FOR LIFT. TEMPERATURES WILL REMAIN BELOW NORMAL...WITH HIGHS IN THE LOWER 60S BOTH THURSDAY AND FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE WEEKEND WILL START OFF ON THE COOL SIDE...BUT TEMPERATURES WILL GRADUALLY WARM THROUGH THE PERIOD. MODEL GUIDANCE (GFS/GGEM/ECMWF) IS IN GOOD AGREEMENT WITH THE UPPER LOW FORECAST TO EXIT INTO THE CANADIAN MARITIMES AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE GREAT LAKES REGION. THIS EVOLUTION WILL TAKE SOME TIME...WITH HIGHS ON IN THE UPPER 60S TO LOWER 70S ON SATURDAY WITH A LINGERING CHANCE FOR SHOWERS. THE COMBINATION OF UPPER LEVEL RIDING AND SURFACE HIGH PRESSURE SHOULD BRING QUITE NICE WEATHER FOR THE LATTER HALF OF THE HOLIDAY WEEKEND. EXPECT QUITE A BIT OF SUNSHINE ON BOTH SUNDAY AND MONDAY. OF THE TWO DAYS...MONDAY SHOULD BE A BIT WARMER WITH HIGHS IN THE LOWER 80S AWAY FROM THE LAKES...AND 70S NEAR THE LAKESHORES. THE RIDGE WILL THEN SHARPEN ON TUESDAY...BUT WITH THE AXIS ACROSS OUR REGION THERE WILL BE A SMALL CHANCE THAT UPSTREAM CONVECTION WILL ROLL OVER THE RIDGE AND SPARK SOME SHOWERS INLAND OF THE LAKES. TEMPERATURES WILL BE ABOVE NORMAL...WITH HIGHS LIKELY TO BE IN THE LOWER 80S...AND POSSIBLY WARMER DEPENDING ON HOW MUCH SUNSHINE THERE IS. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... A BAND OF SHOWERS WITH SOME EMBEDDED THUNDERSTORMS OVER FAR WESTERN NEW YORK WILL LAST THROUGH ABOUT 03Z. SOME OF THE HEAVIER SHOWERS OR THUNDERSTORMS MAY BRING A BRIEF PERIOD OF MVFR... OTHERWISE VFR TONIGHT AND WEDNESDAY. THE SOUTHERN TIER MAY POSSIBLY SEE SOME MVFR CONDITIONS IN SHRA/TSRA BY SUNRISE WEDNESDAY MORNING. A MCS IS EXPECTED TO DEVELOP ALONG A WARM FRONT OVER IL/IN THIS EVENING AND MOVE EAST INTO OH OVERNIGHT...POSSIBLY CLIPPING SW NY LATE. OUTLOOK... WEDNESDAY NIGHT THROUGH FRIDAY...MAINLY VFR WITH SCT -SHRA. SATURDAY AND SUNDAY...VFR. && .MARINE... A WARM FRONT WILL GRADUALLY MOVE NE FROM THE OHIO VALLEY INTO THE LOWER LAKES TONIGHT...BRINGING THE RISK FOR SHOWERS AND POSSIBLY A THUNDERSTORM INTO WEDNESDAY. A COLD FRONT WILL CROSS THE LOWER GREAT LAKES WEDNESDAY NIGHT BRING MORE -SHRA WHILE INCREASING WESTERLY FLOW. THERE WILL BE THE POSSIBILITY OF SMALL CRAFT ADVISORIES FOR BOTH LAKES BEHIND THE COLD FRONT. A QUIET WEATHER PATTERN IS FORECAST FOR MOST AND POSSIBLY ALL OF THE MEMORIAL DAY WEEKEND. && .CLIMATE... THE LATEST ENSO FORECAST FROM THE CLIMATE PREDICTION CENTER (CPC) HAS REAFFIRMED THEIR EARLIER PREDICTION THAT AN EL NINO IS LIKELY TO DEVELOP IN THE EQUATORIAL PACIFIC DURING THE NEXT SEVERAL MONTHS. NOT ONLY ARE THE CHANCES OF AN EL NINO BECOMING MORE LIKELY...BUT THERE IS MORE AGREEMENT WITHIN THE STATISTICAL MODELS USED BY THE CPC THAT THE EL NINO WILL BE MODERATE TO STRONG IN ITS INTENSITY. THIS IS IMPORTANT FOR OUR WEATHER BECAUSE OF THE CORRELATING WEATHER THAT WE EXPERIENCE DOWNSTREAM ACROSS THE LOWER GREAT LAKES. AS LOCAL RESEARCH HAS CONFIRMED...THE STRONGER THE ENSO EVENT (IN THIS CASE...EL NINO)...THE MORE LIKELY WE ARE TO EXPERIENCE ABOVE NORMAL TEMPERATURES DURING THE WINTER MONTHS. THIS WILL MOST CERTAINLY BE ADDRESSED IN MORE DETAIL LATER THIS SUMMER AND FALL. WHILE THE CORRELATION IS NOT QUITE AS STRONG FOR THE SUMMER MONTHS...LOW AMPLITUDE TROUGHING OVER THE GREAT LAKES IS A LITTLE MORE PRONOUNCED DURING THE SUMMER MONTHS LEADING INTO A MODERATE TO STRONG EL NINO. FOUR OF THE FIVE PAST STRONG EL NINOS (1957... 1982...1992...1997 AND 2009) HAVE BEEN PRECEDED BY SUMMERS THAT HAVE FEATURED BELOW NORMAL TEMPERATURES. WHILE STRETCHES OF HOT WEATHER CAN CERTAINLY OCCUR...MERCURY READINGS DURING THESE YEARS HAVE AVERAGED MORE THAN 2 DEGREES F BELOW JUNE-AUG 30 YEAR NORMALS. THIS FACT SUPPORTS THE TEMPERATURE FORECAST FROM CPC FOR THE METEOROLOGICAL SUMMER MONTHS OF JUNE-AUG...WHICH SUGGESTS COOLER THAN NORMAL CONDITIONS FROM THE NORTHERN PLAINS ACROSS MUCH OF THE GREAT LAKES REGION. AS MENTIONED THOUGH...THE HEMISPHERIC CONNECTION AND RESULTING CORRELATION TO EL NINO IS STRONGER DURING THE WINTER MONTHS. ALL OF THE ABOVE HINGES ON THE DEVELOPMENT OF A STRONG EL NINO THOUGH...AND WE WILL NOT KNOW THAT UNTIL LATER THIS FALL. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA/ZAFF NEAR TERM...TMA/ZAFF SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...TMA/ZAFF MARINE...ZAFF CLIMATE...RSH
Hazardous weather outlook, May 20, 5:00 AM EDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT TUE MAY 20 2014 NYZ001>005-010>014-019>021-085-210900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 500 AM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WARM FRONT WILL SLOWLY CROSS THE REGION LATE TONIGHT AND WEDNESDAY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-210900- OSWEGO-JEFFERSON-LEWIS- 500 AM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLOW MOVING FRONTAL BOUNDARY WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH THURSDAY. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, May 21, 12:40 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1240 AM EDT WED MAY 21 2014
NYZ019-020-210615-
CATTARAUGUS NY-CHAUTAUQUA NY-
1240 AM EDT WED MAY 21 2014
...THUNDERSTORMS MOVING INTO THE WESTERN SOUTHERN TIER...
* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
VERY HEAVY RAIN. THESE STORMS WERE LOCATED OVER EASTERN LAKE ERIE
AND SOUTHERN ONTARIO...AND MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
FREDONIA AND DUNKIRK...
JAMESTOWN...
SALAMANCA...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THESE STORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL WHICH MAY LEAD TO MINOR FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL.
LAT...LON 4227 7977 4242 7946 4250 7935 4255 7922
4224 7864 4199 7878 4199 7962 4199 7976
4200 7977
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:01 AM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 11 hr |
| May 21, 4:03 AM EDT | Flash Flood Watch | BUF | Allegany, Cattaraugus, Chautauqua | 18 hr |
| May 21, 10:00 AM EDT | Areal Flood Warning | BUF | Chautauqua | 3 hr |
| May 21, 5:56 PM EDT | Special Weather Statement | BUF | Cattaraugus | 49 min |
| May 21, 7:45 PM EDT | Areal Flood Advisory | BUF | Allegany, Cattaraugus | 3 hr |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.